New Mexico, 2017

Hail in New Mexico, May 27, 2017

May 27, 2017 · NWS ABQ · 4 events in 1 county or zone

Northwest flow lingering along the Front Range and an approaching back door cold front produced an area of showers and thunderstorms over extreme northeastern New Mexico. A couple of these thunderstorms became severe during the late afternoon hours across Union County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Northwest flow lingering along the Front Range and an approaching back door cold front produced an area of showers and thunderstorms over extreme northeastern New Mexico. A couple of these thunderstorms became severe during the late afternoon hours across Union County. The main impact from these storms was quarter size hail near Des Moines, Grenville, and Seneca.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 27, 2:18 PM MST, 27 minutes earlier.

Area forecast discussion, May 27, 2:18 PM MST, 27 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
318 PM MDT Sat May 27 2017

.SYNOPSIS...
West and southwest breezes will continue until around sunset. A
relatively strong backdoor cold front will push south through eastern
New Mexico tonight. This front will push west of the central mountain
chain after midnight and through western New Mexico Sunday morning.
Gulf moisture will increase behind the front on Sunday into Sunday
night, setting the stage for scattered thunderstorms Memorial Day
afternoon and evening. The remainder of next week is looking active
with scattered to numerous showers and thunderstorms each afternoon
and evening, possibly extending into the nighttime hours. Drier air
may begin filtering in on Friday and into next weekend.

&&

.DISCUSSION...
Moderate west winds will diminish most areas around sunset. Backdoor
cold front is currently stalled near a Clayton/Sedan to Des Moines
to Raton line this afternoon. A few strong to perhaps a severe
storm or two are possible along and northeast of this boundary this
evening. GFS and NAM agree that the backdoor front will plow south
through the eastern plains this evening, pushing swwd into the mid
and lower RGV after midnight. High resolution models suggesting
strong north winds along and just immediately following the front
across the the eastern plains this evening. Issued a wind advisory
for these areas overnight. Pressure gradient associated with this
front is oriented more north-south across NM so not expecting a big
ely push into the RGV late tonight, in the 15 to 25 mph range
downwind of Tijeras Canyon and Abo Pass. East winds in the 20 to 30
mph range are expected at Capitan and through North Indian Canyon
into Carrizozo.

Model trend has been to send the higher low level moisture due
south through ern NM tonight instead of pushing it west and swwd
into central NM. Pwats slowly rise to near half an inch behind the
backdoor surge but remain in the upper 20s and low 30s across the
north and west Sunday afternoon. Models have also backed off on
instability for Sunday afternoon. As a result, lowered shower/t-storm
coverage to ISOLD for the northern and western mts. Models also
indicating that what convection does form over the northern and
western mountains Sunday afternoon and evening will likely be on the
dry side. Low level sely flow continues to transport Gulf moisture
nwwd into NM Sunday night and Memorial Day. Scattered wet convection
results over most mountain ranges and across much of northeast NM
Monday afternoon, spreading southward during the evening hours. Then,
as a weak upper level trough moves over southern CA, southwest AZ
and northern Baja, sely low level flow continues and possibly
strengthens across NM Tuesday and Wednesday. Scattered to numerous
afternoon and evening showers and thunderstorms will result,
especially central and east. Best shot at strong to severe storms
looks like Memorial Day afternoon and evening when wly winds aloft
will be strong enough (~40-45kt). Winds aloft drop off Tuesday and
Wednesday making severe storms less likely across the east.

GFS and ECMWF weaken the upper trough over the Southwest U.S.
Wednesday night with another trough/closed low to follow for
Thursday and Thursday night. With plenty of low level moisture in
place, models light up convection most areas once again Thursday,
continuing into Thursday night. GFS and ECMWF dry things out Friday
and Saturday with perhaps another weak low latitude upper low moving
in next Sunday.

33

&&

.FIRE WEATHER...
A back door cold front currently hung up over northeast NM will be
the main weather maker over the next 24 hours. For the remainder of
the afternoon, the front will not move much, but showers and
thunderstorms are expected to form along and behind it where
dewpoints have increased to near 50 degrees. The front will slide
south and west this evening and overnight through the plains.
Northerly wind gusts will spike up toward 50 mph as the front moves
through. Storms will be possible from the Sangre de Cristo Mountains
eastward as it does so. Around or just after midnight, the front
will push through the gaps of the central mountain chain. Gusty
canyon winds will result in the Rio Grande Valley and the front will
push toward the AZ border Sunday morning. Moisture will increase
behind the front as it pushes into the east central plains and Rio
Grande Valley. Overnight humidity recoveries will be good across
much of central and eastern NM -- much better than last night.
However, for tonight, storms will only favor northeast portions of
the state. Nonetheless, on Sunday, the extra moisture should be
enough to allow a few showers and thunderstorms to develop. However,
much of the low level moisture will mix out with daytime heating,
thus not much precipitation is expected. Isolated dry thunderstorms
with gusty and erratic winds will be possible over the higher
terrain of northern and central NM. High haines values are also
likely along and west of the central mountain chain. Otherwise,
Sunday will feature cooler temperatures across much of the state,
but most notably so across eastern NM.

Low level east to southeasterly winds will persist Sunday and into
Monday. By Monday afternoon, these winds will draw up Gulf moisture
into the area initially increasing precipitation chances across the
mountains.  Steering flow should shift storms off the mountains
toward the east or southeast. Gusty winds will remain possible with
these storms.

Moisture will continue to advect into the area on Tuesday as low
level flow remains southeasterly and an upper level trough organizes
over the southwest CONUS. Storm coverage will continue to increase,
particularly over the mountains and over eastern NM. This wetter
pattern will continue into Wednesday, the drier air is expected to
slowly move into the state from west to east on Thursday and Friday.
However, there are quite a few inconsistencies in the models during
this time frame. Stay tuned.

34

&&

.AVIATION...
18Z TAF CYCLE
A back door cold front has shifted into NE NM this morning. It will
make little headway this afternoon as gusty westerly winds develop
elsewhere. Westerly gusts near 25 or 30 kt will be common this
afternoon. Tonight, the front will quickly race through the eastern
plains with northerly wind gusts between 30 and 40kt. Brief MVFR
cigs are possible just behind the front. Near or just after 06z, the
front should push thru the gaps of the central mtn chain. Gusty
canyon winds are expected at KSAF and KABQ. AWW may be needed at
KABQ, but currently only have gusts near 30kt. The front will push
westward all the way to the AZ border Sun morning. In addition to the
winds, showers and thunderstorms are expected to develop along and
behind the front this aftn/eve across NE NM. Hail will be possible
with any storm across far NE NM.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  41  77  46  81 /   0   0   5  10
Dulce...........................  34  71  37  74 /   0   5  10  20
Cuba............................  42  72  45  74 /   0  20  10  30
Gallup..........................  40  77  42  80 /   0   5  10  10
El Morro........................  39  72  40  75 /   0  20  20  30
Grants..........................  42  74  43  77 /   0  10  20  20
Quemado.........................  44  76  46  77 /   0  10  10  20
Glenwood........................  48  89  50  88 /   0   0   5  20
Chama...........................  35  66  35  68 /   5  10  10  40
Los Alamos......................  46  69  50  70 /   0  20  20  40
Pecos...........................  40  69  44  72 /   5  20  20  40
Cerro/Questa....................  36  67  39  69 /  10  10  20  30
Red River.......................  34  61  34  63 /  20  20  20  50
Angel Fire......................  33  62  33  64 /  20  20  20  40
Taos............................  37  69  40  72 /   5   5  10  20
Mora............................  39  64  43  66 /   5  20  20  60
Espanola........................  47  75  50  76 /   0   0  10  20
Santa Fe........................  45  70  50  72 /   0  10  10  30
Santa Fe Airport................  44  74  49  76 /   0  10  10  20
Albuquerque Foothills...........  51  77  54  80 /   0  10  20  20
Albuquerque Heights.............  52  79  56  82 /   0   0  20  20
Albuquerque Valley..............  49  82  52  84 /   0   0  10  20
Albuquerque West Mesa...........  51  81  54  83 /   0   0  10  20
Los Lunas.......................  47  82  50  85 /   0   0  10  20
Rio Rancho......................  51  80  54  82 /   0  10  10  20
Socorro.........................  53  83  55  85 /   0   0  10  20
Sandia Park/Cedar Crest.........  43  70  47  74 /   0  20  20  30
Tijeras.........................  46  73  45  77 /   0  10  20  30
Moriarty/Estancia...............  43  72  43  77 /   5   0  20  20
Clines Corners..................  42  69  47  74 /   5   5  20  30
Gran Quivira....................  46  73  49  78 /   5   0  10  20
Carrizozo.......................  51  79  55  80 /   0   0   5  20
Ruidoso.........................  44  71  48  73 /  10   5  10  30
Capulin.........................  40  63  43  69 /  50   5  10  40
Raton...........................  40  67  42  74 /  30   5  10  30
Springer........................  42  69  43  75 /  20   5  10  30
Las Vegas.......................  40  67  45  72 /   5  10  20  40
Clayton.........................  45  70  48  77 /  30   0   5  20
Roy.............................  43  69  48  74 /  20   0  10  20
Conchas.........................  50  75  54  82 /   5   0  10  10
Santa Rosa......................  48  75  52  81 /   5   0  10  10
Tucumcari.......................  50  78  52  84 /   5   0   5   5
Clovis..........................  50  78  53  83 /   5   0   5   5
Portales........................  52  78  54  84 /   5   0   5   5
Fort Sumner.....................  52  79  54  83 /   5   0   5   0
Roswell.........................  56  85  57  87 /   5   0   5   0
Picacho.........................  52  76  53  79 /  10   0  10  10
Elk.............................  48  72  51  74 /  10   0  20  30

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 7 PM this evening to 3 AM MDT Sunday for the
following zones... NMZ530>532-534>536.

&&

33
Hazardous weather outlook, May 27, 2:15 AM MST, 12 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
315 AM MDT Sat May 27 2017

NMZ501>540-281000-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
315 AM MDT Sat May 27 2017

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

A couple strong thunderstorms are possible over extreme northeastern
NM late today as a cold front enters the area.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Showers and thunderstorms Sunday and Monday will be capable of
producing strong gusty outflow winds and localized blowing dust.
Deeper moisture arriving Tuesday will increase the potential for
thunderstorms with locally heavy rainfall Wednesday through Friday
mainly over eastern NM.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

GUYER

In the hours before

Special weather statement, May 27, 2:22 PM MST, 23 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
322 PM MDT SAT MAY 27 2017

NMZ527-530-272200-
Union County-Raton Ridge/Johnson Mesa-
322 PM MDT SAT MAY 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN UNION AND EAST
CENTRAL COLFAX COUNTIES UNTIL 400 PM MDT...

At 322 PM MDT, Doppler radar was tracking a strong thunderstorm near
Capulin, or 10 miles west of Des Moines, moving northeast at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Heavy rain will also be possible with this storm.

Locations impacted include...
Des Moines, Folsom and Capulin.

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3676 10371 3669 10406 3685 10415 3700 10387
      3700 10384
TIME...MOT...LOC 2122Z 245DEG 9KT 3681 10402

33

The radar

The Pueblo radar (KPUX), 190 km away, was scanning. The volume nearest the first event began at 21:43 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Union

When
May 27, 2:45 PM MST to 2:47 PM MST
Where
Union County, 0.92 mi NW of Des Moines
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.770, -103.841

Hail up to the size of quarters near Des Moines.

Hail, Union

When
May 27, 3:50 PM MST to 3:52 PM MST
Where
Union County, 8.64 mi NE of Grenville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.669, -103.489

Hail up to the size of quarters northeast of Grenville.

Hail, Union

When
May 27, 4:46 PM MST to 4:48 PM MST
Where
Union County, 8.64 mi NE of Grenville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.668, -103.488

Hail up to the size of quarters from the second storm in a row northeast of Grenville.

Hail, Union

When
May 27, 4:47 PM MST to 4:50 PM MST
Where
Union County, 3.33 mi E of Seneca
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.630, -103.070

Hail up to the size of quarters near Seneca.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2017Every state in 2017This day in weather historyWarnings in New Mexico, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 690296, 690297, 690298, 690299.